Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 241, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 21, 2003, 3:54 AM CDT for Sangamon County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 3:54 AM CDT (08:54 UTC)
- Expired
- Jul 21, 2003, 4:45 AM CDT
- In force
- 51 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Sangamon County, IL
The radar
The Lincoln radar (KILX), 43 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 11:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3794 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 210854
SVRILX
ILC167-210945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
354 AM CDT MON JUL 21 2003
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SANGAMON COUNTY IN CENTRAL ILLINOIS
* UNTIL 445 AM CDT
* AT 354 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER PLEASANT PLAINS...OR ABOUT 14 MILES
NORTHWEST OF SPRINGFIELD...MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SHERMAN
SPRINGFIELD
RIVERTON
ROCHESTER
MECHANICSBURG
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LARGE HAIL IN EXCESS OF 2 INCHES WILL ACCOMPANY THIS DANGEROUS STORM.
MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 3981 8925 3973 8943 3963 8948 3980 8998
3992 8990 3992 8970
$$
KELLY
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:31 AM CDT, 23 minutes earlier.
Area forecast discussion, Jul 21, 3:31 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 300 AM CDT MON JUL 21 2003 FORECAST CHALLENGES WILL INCLUDE EXTENT OF PRECIPITATION CHANCES THROUGH TUESDAY...AND COOL SUMMERTIME TEMPERATURES INTO MIDWEEK. MODELS NOW PULLING THE FRONT THROUGH SLOWER THAN EARLIER MODEL RUNS SUGGESTED. WITH THIS IN MIND...WILL NEED TO KEEP CHANCE POPS IN FORECAST EASTERN AREAS THIS AFTERNOON. MODELS SUGGEST THE ATMOSPHERE WILL BE ABLE TO RECOVER ENOUGH BY AFTERNOON...WITH THE FRONT STILL WEST OF THE STATE LINE TO PRODUCE CHANCE OF THUNDERSTORMS. MODELS HAVING A HARD TIME WITH FEATURES TONIGHT. ALTHOUGH FRONT WILL HAVE CLEARED THE AREA...IT WILL STILL LINGER CLOSE ENOUGH TO PRODUCE A CHANCE OF THUNDER NORTH OF THE FRONT INTO SOUTHERN ILLINOIS. SHORTWAVE ENERGY COMING DOWN FROM THE NORTHWEST WILL BE THE TRIGGER ON THE NORTHERN PERIPHERY OF THE 850H THETAE AXIS. ETA LOOKS TOO WET TOO FAR NORTH. HAVE SIDED MORE WITH THE GFS SOLUTION AND ADDED A CHANCE OF THUNDER TUE MORNING TO SOUTHEAST ILX CWA. REMAINDER OF THE CWA STILL MAY SEE SOME INSTABILITY SHRA/TSRA DURING THE AFTERNOON/EARLY EVENING. ABUNDANT COLD AIR ABOVE SURFACE WITH PERSISTANT CYCLONIC LOW-LVL FLOW. AFTER TUESDAY EVENING...DRY BUT COOL WEATHER TO SETTLE IN FOR THE MIDWEEK PERIOD. CAN NOT ARGUE WITH AMOUNT OF COLD AIR EXPECTED TO COME SOUTH INTO CENTRAL ILLINOIS. ETA/GFS IN GOOD AGREEMENT WITH 850H TEMPS DOWN TO NEAR 10C. HAVE CHANGED LITTLE WITH THE EXPECTED FRONT SATURDAY NIGHT/SUNDAY. HAVE KEPT 30 POPS GOING FOR NOW. TIMING STILL ON TRACK OFF LATEST EXTENDED GFS. .ILX...NONE. PLAHMER
Hazardous weather outlook, Jul 20, 9:01 PM CDT, 6 hours 53 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-211100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LINCOLN IL 901 PM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT THERE IS A RISK OF SEVERE WEATHER ACROSS CENTRAL ILLINOIS TONIGHT WITH THE THREAT FOR ORGANIZED SEVERE WEATHER SHIFTING INTO SOUTHEAST ILLINOIS MONDAY MORNING. A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT WITH A COLD FRONT WHICH IS EXPECTED TO MOVE ACROSS THE MIDWEST DURING THE NEXT 24 HOURS. VERY WARM AND HUMID AIR IS IN PLACE AHEAD OF THIS FRONTAL BOUNDARY TONIGHT AND AS THE UPPER LEVEL DISTURBANCE AND COLD FRONT MOVE TOWARDS ILLINOIS OVERNIGHT...THE THREAT FOR SEVERE WEATHER WILL INCREASE. THE PRIMARY THREAT FROM THE STORMS WILL BE DAMAGING WINDS...ALTHOUGH LARGE HAIL AND HEAVY RAINFALL WILL ALSO BE POSSIBLE. AREAS ALONG AND NORTHWEST OF THE ILLINOIS RIVER WILL SEE THE CHANCES FOR STORMS BETWEEN 1100 PM AND 200 AM...WHILE AREAS FURTHER EAST AND SOUTH WILL SEE THE CHANCES FOR SEVERE WEATHER AFTER 200 AM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AS THE FRONT CONTINUES SOUTHWARD...THERE IS POTENTIAL FOR SEVERE WEATHER THROUGH MONDAY MORNING SOUTHEAST OF INTERSTATE 70. IN ADDITION...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AGAIN TUESDAY AND TUESDAY AFTERNOON. AFTER THAT...ANOTHER CHANCE OF THUNDERSTORMS WILL BE ON TAP FOR SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED ACROSS CENTRAL AND SOUTHEAST ILLINOIS LATE TONIGHT AND DURING THE MORNING HOURS OF MONDAY. SMITH
In the hours before
Local storm report, Jul 21, 2:22 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
222 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0158 AM PEORIA IL WIND DAMAGE
07/21/03 PEORIA 5 TO 6 FOOT TREE FELL ON A
HOUSE. NUMEROUS TREES DOWN
WITH WIDESPREAD POWER
OUTAGES. EVENT DURATION 10
TO 15 MINUTES. REPORTED BY
ESDA.
0150 AM WASHBURN IL WIND DAMAGE
07/21/03 WOODFORD WHOLE TREE DOWN ACROSS
ROUTE 89 SOUTH OF WASHBURN.
REPORTED BY HAM RADIO.
0218 AM PEKIN IL WIND DAMAGE
07/21/03 TAZEWELL NUMEROUS TREES DOWN, AREAS
OF FLOODING. REPORTED BY
HAM RADIO.
GEELHARTLocal storm report, Jul 21, 2:30 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
230 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 AM LACON IL WIND DAMAGE
07/21/03 MARSHALL LARGE TREE LIMBS DOWN.
REPORTED BY SHERIFF.
0205 AM VARNA IL WIND DAMAGE
07/21/03 MARSHALL LARGE TREE LIMBS DOWN.
REPORTED BY ESDA.
0210 AM TOLUCA IL WIND DAMAGE
07/21/03 MARSHALL LARGE TREE LIMBS DOWN.
REPORTED BY ESDA.
GEELHARTLocal storm report, Jul 21, 2:42 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
242 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0159 AM TREMONT IL 69 MPH TSTM WIND GUST
07/21/03 TAZEWELL MEASURED GUST AT TAZEWELL
COUNTY EOC.
0159 AM TREMONT IL WIND DAMAGE
07/21/03 TAZEWELL NUMEROUS TREES DOWN.
REPORTED BY HAM RADIO.
GEELHARTSpecial weather statement, Jul 21, 3:43 AM CDT, 11 minutes before
ILZ027>031-036>038-040>057-061-211000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 343 AM CDT MON JUL 21 2003 ...PART OF SEVERE THUNDERSTORM WATCH 781 HAS BEEN CANCELED... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 5 AM HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN CENTRAL ILLINOIS... KNOX...STARK...MARSHALL...FULTON...PEORIA...WOODFORD...MCLEAN... SCHUYLER...MASON...TAZEWELL...LOGAN...CASS...MENARD...SCOTT... MORGAN AND SANGAMON. THE THREAT OF SEVERE WEATHER WITH THIS FIRST ROUND OF STORMS TODAY HAS NOW SHIFTED TO EASTERN PORTIONS OF CENTRAL ILLINOIS. THE FOLLOWING COUNTIES REMAIN IN THE SEVERE THUNDERSTORM WATCH UNTIL 5 AM...DEWITT...MACON...CHRISTIAN...SHELBY...PIATT...CHAMPAIGN... VERMILION...DOUGLAS...EDGAR...MOULTRIE AND COLES. BYRD
Local storm report, Jul 21, 3:50 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
350 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 AM ELMWOOD IL WIND DAMAGE
07/21/03 PEORIA 80 FOOT TREE DOWN. TIME
ESTIMATED. REPORTED BY
ESDA.
0148 AM BARTONVILLE IL WIND DAMAGE
07/21/03 PEORIA TREE DOWN ACROSS ROAD.
POWER LINE DOWN ACROSS
ROAD. TIME ESTIMATED.
REPORTED BY ESDA.
0135 AM 4 W MOSSVILLE IL WIND DAMAGE
07/21/03 PEORIA 24 TO 30 INCH DIAMETER
TREE DOWN. TIME ESTIMATED.
REPORTED BY ESDA.
0140 AM CHILLICOTHE IL TORNADO
07/21/03 PEORIA TREES AND POWER LINES
DOWN. TIME ESTIMATED.
REPORTED BY ESDA.
GEELHARTLocal storm report, Jul 21, 3:50 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED CHILLICOTHE REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
350 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 AM ELMWOOD IL WIND DAMAGE
07/21/03 PEORIA 80 FOOT TREE DOWN. TIME
ESTIMATED. REPORTED BY
ESDA.
0148 AM BARTONVILLE IL WIND DAMAGE
07/21/03 PEORIA TREE DOWN ACROSS ROAD.
POWER LINE DOWN ACROSS
ROAD. TIME ESTIMATED.
REPORTED BY ESDA.
0135 AM 4 W MOSSVILLE IL WIND DAMAGE
07/21/03 PEORIA 24 TO 30 INCH DIAMETER
TREE DOWN. TIME ESTIMATED.
REPORTED BY ESDA.
0140 AM CHILLICOTHE IL WIND DAMAGE
07/21/03 PEORIA TREES AND POWER LINES
DOWN. TIME ESTIMATED.
REPORTED BY ESDA.
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 12:21 AM CDT | Severe Thunderstorm Warning | ILX | Knox, Stark | 54 min |
| Jul 21, 1:13 AM CDT | Severe Thunderstorm Warning | ILX | Knox, Peoria, Stark | 62 min |
| Jul 21, 1:30 AM CDT | Severe Thunderstorm Warning | ILX | Marshall | 60 min |
| Jul 21, 1:34 AM CDT | Severe Thunderstorm Warning | ILX | Fulton | 26 min |
| Jul 21, 1:36 AM CDT | Tornado Warning | ILX | Marshall, Stark | 54 min |
| Jul 21, 1:43 AM CDT | Severe Thunderstorm Warning | ILX | Tazewell, Woodford | 62 min |
| Jul 21, 1:58 AM CDT | Severe Thunderstorm Warning | ILX | McLean | 62 min |
| Jul 21, 2:14 AM CDT | Severe Thunderstorm Warning | ILX | Logan | 61 min |
| Jul 21, 2:19 AM CDT | Flash Flood Warning | ILX | Peoria, Tazewell | 6 hr |
| Jul 21, 2:40 AM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon | 65 min |
| Jul 21, 2:51 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, Piatt | 54 min |
| Jul 21, 3:18 AM CDT | Flash Flood Warning | ILX | Logan | 3 hr |
| Jul 21, 3:37 AM CDT | Flash Flood Warning | ILX | DeWitt, Macon, Piatt | 6 hr |
| Jul 21, 3:50 AM CDT | Flash Flood Warning | ILX | Champaign, Vermilion | 6 hr |
| Jul 21, 4:04 AM CDT | Flash Flood Warning | ILX | Douglas | 6 hr |
| Jul 21, 4:09 AM CDT | Severe Thunderstorm Warning | ILX | Coles | 51 min |
| Jul 21, 4:31 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Cumberland | 44 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.